08192017Headline:

Cleveland, Ohio

HomeOhioCleveland

Email Spangenberg Shibley & Liber
Spangenberg Shibley & Liber
Spangenberg Shibley & Liber
Contributor • (888) 633-0360

Osteonecrosis or Jawbone Death a Concern For Patients Taking Fosomax and Aredia Drugs

Comments Off

The Drug Injury Watch Blog reports in a two part series about what people should know about “The Signs And Symptoms As Well As Diagnosis Staging” of ONJ or Osteonecrosis of the Jaw and the causal links to medications such as Fosomax and Aredia.
Patients who have taken Fosomax, Aredia or other drugs in the category of Bisphosphonates are at risk for Osteonecrosis or bone death of the jaw bone. According to the New England Journal of Medicine

Osteonecrosis of the jaw is characterized clinically by an area of exposed bone in the mandible, maxilla, or palate that typically heals poorly or does not heal over a period of 6 to 8 weeks….

The lesion is painful in many, but not all, patients, and infection is often present. Approximately two thirds of cases involve the mandible and the rest involve the maxilla.

Typical presentation is in the form of a nonhealing extraction socket, presence of exposed bone, gingival swelling or purulent discharge, when local debridement and antibiotics are ineffective. Often, a nonhealing ulcer or exposed bone may be detected on routine oral care that may remain asymptomatic, until superinfection sets in when swelling, pain, loosening of teeth and discharge may develop. Occasionally, pain in the jaw bone may be the only symptom without any evidence of radiological abnormalities.

At discussed by Tom Lamb from the Drug Injury Watch Blog,

Although dentists and oral surgeons are becoming more aware of the association between oral bisphosphonates such as Fosamax and osteonecrosis of the jaw (ONJ), patients using these drugs should be knowledgeable about the symptoms of this serious side effect and what treatment is appropriate for them if they are, unfortunately, diagnosed with ONJ.

When confronted with this medical condition after taking Bisphosphonates, it may be wise to contact a lawyer to discuss your options.